Azathioprine Withdrawal

Print Friendly
August 28, 2012 | 12 Comments

Comments

  1. Thanks for this story Ken! One thing it indicates, I think, is that when doctors say you must take a drug long-term or worse yet “for the rest of your life” this advice was probably not generated in a hospital clinic, but a MARKETING DEPT. This has become an economic strategy for the drug companies and a potential disaster for our health. Psychiatric patients are the canaries in the coal mine for this disaster but the majority of the population will be at risk pretty soon.

    Just recently I read the official “patient information” for the soon-to-be-released diet drugs Belviq and Qsymia. These are potentially dangerous drugs — Qsymia is half Topamax and half speed; Belviq can be habit forming and cause hallucinations — nice stuff! Each has only been shown to help you peel off about 5% of your body weight — and that’s with proper diet and exercise. For a 200-pound person, just ten pounds … if everything goes just right.

    And how are we to take these pills? You guessed it: “People are supposed to keep taking Qsymia or Belviq for the rest of their lives, unless they develop side effects or have other reasons to stop,” according to WebMD.

    If penicillin were discovered today, they would declare strep throat to be a lifelong illness. Take penicillin for the rest of your life to avoid relapse.

  2. Johanna, Thanks for reading the post. In the press that Crohn’s gets (on CNN.com especially) it’s always billed as a “life-long disease”. It’s not necessarily true at all.

    Patients need to demand exit strategies from their physicians for each medication their prescribed.

    A question that occurred to me while reading that journal article was: Are the statistical requirements for drug efficacy versus for drug withdrawal equivalent? It seems, at least on the surface of it, that there’s a really low requirement to get someone on a drug but a much higher statistical requirement for withdrawal. It seems to deserves some research and thinking at least.

    • The call for an Exit strategy is an absolutely key point. We need to find a way to use the evidence to make it clear to people when withdrawal is supported by the evidence. This will include some way to recognize that while taking a “poison” for months may be a good thing, as time goes by the balance of risks and benefits may change, if only because the risks from the treatment are likely to increase.

      • I ran across this today because I am considering withdrawal from this drug. I have crohns and had a 2nd resection in December. Since I have been on this drug, I have suffered the same effects you have and concentration problems. I don’t like that it is listed as a carcinogen either! I have lymphonic and breast cancer in my family and each time I go on something I feel like I am playing roulette with my body. I recently started having edema symptoms as well. (I only have one kidney as a result of I believe taking Remicade and developing kidney cancer but getting a doctor to admit it is never going to happen. Funny I didn’t have it before the Remicade, but that is another cross to bare!) I am really glad that I have read this article because I had thought of why they have not performed a scope to see how the disease is. If I don’t need this medication at this point, why am I on it. Not happy with my gastro because they flat out said that I am making a mountain out of the medication issue and any cancer side effects. I feel like I am that lightning rod for things to go wrong (have also had a lupus side effect from the Remicade as well). So thank you for this analysis.

  3. I was put on azathioprine for my Ulcerative Colitis. Have been on it for abou 2 1/2 months and I have horrible side effects. I am totally exhausted all the time, which is not like me at all, my brain is foggy , I have dizziness, and feel nauseus most of the time. I feel the side effects are worse than my symptoms and I don’t even know if this drug is helping me at all because I was on prednisone at the same time and I believe it was the prednisone that helped.

  4. cool been on azathioprine for last 20 years and stopped for last 2 months, feel better, but nice to get reasurrance that I am proberbly doing the right thing as have been in remission for 15 years at least.

  5. Thank you for this. I have been on this drug since For about 6 months now for refectory pericarditis. Every time I tried to lower my steroids it would come back so I was put on imuran. My back feels like it’s broken in 2, my feet hurt so much whenever I stand up from a seated position or when I get out of bed, I fel nauseous, tired, and I feel like my brain is on slow mode – can’t remember words and things like that. It is horrible and I going to fight with them to get off it. They put me on it because my symptoms constantly returned every time I stepped down my corticosteroids. But now that I am on cortef at only 15mgs a day it is obvious that I no longer need the steroids to control the pericarditis. Thank you for his article and this firum. My next doc appt will be seeing me really fighting to get off this drug. I feel like it’s making me sick. You can’t poison someone into good health!!

  6. I was on Azathioprine for about 12 months, It was causing my feet to swell and gave me so much pain I could not walk for three days on each foot in a 1 month cycle. I went off Azathioprine 18 days ago and the pain in my feet has been overwhelming to say the least. The pain seems to travel through the foot over about 10 days. 18th day off Azathioprine the skin on my legs (toes to knees) has turned read. Also I have had trouble with my bowels. I designed a diet that works! now I have to get my feet better. Also I feel better now off the Azathioprine. I can’t get straight answers from about 7 doctors now, so I will have to learn by experience.

  7. belay my last comment typo…..I was on Azathioprine for about 12 months, It was causing my feet to swell and gave me so much pain I could not walk for three days on each foot in a 1 month cycle. I went off Azathioprine 18 days ago and the pain in my feet has been overwhelming to say the least. The pain seems to travel through the foot over about 10 days. 18th day off Azathioprine the skin on my legs (toes to knees) has turned red. Also I have had trouble with my bowels. I designed a diet that works! now I have to get my feet better. Also I feel better now off the Azathioprine. I can’t get straight answers from about 7 doctors now, so I will have to learn by experience.

  8. Hi ken. Thanks for the article. , ive been on azathioprine for 7 months with presnisone for my autoimmune disease that effect the skin. I got high dose of precnisone 60mg per day for the first two weeks and then the doc tappered it down until 5 mg now. I have stopped my steroids for almost 4 weeks now. And im still taking azathioprine one every other day. For the last 5 months ive been experiencing the side effects of both drugs. Fatigue, nauseous, my feet hurt all the time. Joint pains. I wasnt feeling normal at all. Yes, the drug did help my flare. ive been going to many docs asking for the reasons of these side effects, none of them has any answers. Feeling so frustrated with these pains, i finally found about the withdrawal symptoms. Does anyone here knows how long will these pains last? Thank you for your help

  9. Ken, I just found you. I have UC with extra-intestinal manifestations and have been on Azathioprine since 2011. I was only on .25 for the first few years as I could not tolerate the drug. I have been on 100 mg for the last year. I started Humira (which is causing horrible itchy painful sores) about 4 months ago. I lost my healthcare yesterday, and am looking to get off Aza by myself. After reading the comments, I am left wondering if the horrible pain in my feet might be the drug! I also have IBD arthritis, so I don’t know. I am glad to find your site. The drug business is just that, a for-profit BUSINESS. People see Humira commercials with happy people in it. They never show the spring-loaded injection pen or the $40,000 annual cost. I’d like to hear about your personal withdrawal symptoms, if any.

  10. I have been on Azathioprine for 2 years to maintain my Crohns disease. I stopped taking it 3 months ago. I didn’t have any side effects on it, and don’t feel a difference now that I am off it! I just worried about the cancer risk, that’s why I decided to stop. I just hope I don’t flare up without them…

Leave a Reply